Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Treatment for nausea related to Cryptosporidium
May 21, 2006

I was diagnosed with Advanced HIV in February 2002. Since then I have dealt with PCP Pneumonia and other minor health issues. In August 2004 I was diagnosed with Cryptosporidium. Since then I have continuously had issues with constant nausea. I take Ziagen, Emtriva, Norvir, Reyataz, Dicyclomine, Lomotil, Lisinopril, and Zofran (8 mg four times a day) and Promethazine (50 mg four times a day) for the nausea. My nausea never seems to go away. I rarely throw up due to the nausea but I feel like my quality of life is effected greatly. It's a horrible feeling to have. My doctor is convinced that I'm taking adequate meds for the nausea. I am allergic to Compazine. Any suggestions?

Response from Dr. Pierone

Many people (including doctors) do not appreciate the misery associated with chronic nausea and its profound impact on quality of life. In the setting of nausea associated with HIV infection and its complications there are often strategies to help this symptom.

There are a number of questions that need to be answered to address this issue properly. The first question is whether your HIV infection is adequately addressed. Although you were diagnosed with advanced HIV 4 years ago, is the viral load undetectable and have you had a build up of the CD4 lymphocyte count? Cryptosporidiosis is rarely seen as a chronic infection anymore unless there is ongoing significant immunosuppression. There are medications which have activity against cryptosporidia, but generally getting HIV under control is sufficient to also clear this intestinal parasite. So a follow up question is whether you still have evidence of cryptosporidia on stool analysis? If cyptosporidia is still present and HIV infection is well controlled, then specific treatment is indicated. Has an upper endoscopy and colonoscopy been performed to exclude other GI problems since other infections like CMV or Helicobacter are possible and acid-related disorders may co-exist too.

There are also some other non-specific treatments for nausea such as Marinol (synthetic form of the active ingredient in marijuana), Reglan, and Tigan, Sometimes acid reducing agents can be helpful. Since you are on Reyataz the more potent proton pump inhibitors like Prilosec and Nexium should not be used, but Zantac and Pepcid could be considered.

If you can post with more details and answers to some of the questions above, I will try to come up with some ideas to help. Best of luck and take care.



Previous
treatment
Next
How many doctors do I need?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement